Hail, Swisher
- When
- June 2, 5:20 PM CST to 5:24 PM CST
- Where
- Swisher County, 1 mi W of Happy
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.730, -101.868
Multiple public reports were received of hail ranging in size from pennies to quarters.
The afternoon of the second brought an intense supercell thunderstorm to the south-central Texas Panhandle. The storm was spawned along a dryline over the southwest Texas Panhandle late in the afternoon, fueled by temperatures rising into the 90s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The afternoon of the second brought an intense supercell thunderstorm to the south-central Texas Panhandle. The storm was spawned along a dryline over the southwest Texas Panhandle late in the afternoon, fueled by temperatures rising into the 90s. Moisture initially was on the moderate side, but that quickly changed, due to an outflow boundary advancing westward across the Interstate 27 corridor. East of the outflow boundary, temperatures were a little cooler, but the air was very moist due to a thunderstorm complex that moved across the eastern Texas Panhandle, western Oklahoma, and much of North Texas earlier in the day. The outflow boundary did trigger a few morning and early afternoon thunderstorms from near Childress (Childress County) to south of Paducah (Cottle County) to northeast of Aspermont (Stonewall County). Some of these storms were on the strong side and produced brief torrential rainfall. Thunderstorms along the dryline were initially not well organized, but quickly changed as they encountered the outflow boundary. The increased moisture and instability, in combination with stout southeasterly upslope winds caused the thunderstorms to quickly organize and strengthen. The dominant storm across the southern Texas Panhandle quickly intensified near Happy (Swisher County) with strong mid-level rotation developing. The cyclonic rotation strengthened and lowered with time as the storm tracked more easterly, then southeasterly. Extreme lift within the storm generated giant hail, while a wall cloud developed, lowered, and produced a tornado after passing very close to Vigo Park (Swisher County). Gargantuan hail fell from the storm, including a 7.02 inch diameter stone which was observed a few miles west-northwest of Vigo Park. This hailstone was confirmed as a new record for the largest diameter hailstone in Texas, surpassing the old record which was 6.416 inches in Hondo (Medina County) in 2021. After becoming tornadic, the storm continued to move southeastward, passing several miles to the north and northeast of Silverton (Briscoe County). The first tornado gradually dissipated, but another tornado formed as this was occurring, with two tornadoes in contact with the ground for roughly four to five minutes. Thereafter, the newly formed tornado became the dominant tornado and persisted another 20 minutes before dissipating east of Texas Highway 207 and north of Texas Highway 256. The tornado remained in open land and inflicted no known damage. The storm did continue to drop large hail as it moved near Caprock Canyons State Park (Briscoe County), but quickly diminished in intensity during the late evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 2, 5:08 PM CST, 12 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 608 PM CDT Sun Jun 2 2024 ...New AVIATION... .SHORT TERM... (This evening through Monday) Issued at 248 PM CDT Sun Jun 2 2024 A complex of thunderstorms are currently ongoing as of 1:30 pm across the eastern Rolling Plains. This activity was generated from a southwestward moving outflow boundary that was located along a line from near Guthrie to Floydada to Tulia. The eastern portion of the boundary should continue to shift southward as it is reinforced by the ongoing thunderstorms while the western portion of this boundary appears to be fairly stationary now as the temperature gradient is fairly small. West of this boundary surface moisture has been stubborn to mix out with upper 60s to lower 70s being observed across the eastern South Plains. Even farther west a dryline is beginning to sharpen near the state line and will quickly mix east to near the Highway 385 corridor. Both of these boundaries are expected to have convective initiation along them this afternoon as a shortwave swings over the forecast area within an environment that will be conducive for supercells. MLCAPE values of 4000-5000 J/kg are present across most of the forecast area (west of the outflow boundary) with effective bulk shear values of 35-40 kts. The profiles are supportive of supercells however with the very unstable airmass numerous thunderstorms should develop (as is being seen across the Rolling Plains) which would interfere with storm organization. However, if a storm can remain discrete very large hail in excess of tennis ball size would be possible along with damaging wind gusts up to 70 mph. Additionally, if a discrete storm becomes established on the outflow boundary, a few tornadoes would also be possible. Eventually a cold pool should strengthen so that storm mode becomes more linear as it shifts east across the Rolling Plains this evening with the primary concern being damaging wind gusts up to 80 mph. This activity may also produce heavy rainfall which may lead to localized flash flooding especially across the Rolling Plains where the heaviest rainfall has fallen over the past several days. Thunderstorm activity should come to an end early Monday morning. Some patchy fog may be possible Monday morning especially for locations that see heavier rainfall this evening. Surface troughing will strengthen across eastern New Mexico tomorrow with a stronger westerly flow. This will shift the dryline east into the Rolling Plains by the late afternoon. This drier air and downsloping westerly winds will cause high temperatures to climb 5- 15 degrees warmer than today with upper 90s to the lower 100s. Strong capping will be in place across our forecast area and with limited upper-level support this cap is expected to hold strong through the afternoon therefore have left the area dry for tomorrow afternoon however the strength of the cap will need to be watched with subsequent updates. /WI && .LONG TERM... (Monday night through next Saturday) Issued at 248 PM CDT Sun Jun 2 2024 Hot and dry conditions will continue for Tuesday with rising upper heights and warm southwesterly surface winds. Triple-digit high temperatures are expected across much of the area. A weak cold front will move through Tuesday evening. This will only slightly cool temperatures with highs still reaching the mid 90s. The next meaningful chance of showers and thunderstorms will be towards the end of the week with the combination of a more moist ESE flow and upper waves propagating across the area. Storm chances look to persist into the weekend, however it remains too early to determine specific details. && .AVIATION... (00Z TAFS) Issued at 608 PM CDT Sun Jun 2 2024 Convection will be possible at all terminals through at least 03Z. The main threats will be damaging winds over 65 knots and hail over 3 inches in diameter. Conditions could drop to IFR in these storms. VFR conditions will privily outside of convection. Some light fog will be possible again tomorrow morning between 10-15Z, but VIS is expected to remain above 3SM. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...58 LONG TERM....19 AVIATION...51
Hazardous Weather Outlook National Weather Service Lubbock TX 1121 AM CDT Sun Jun 2 2024 TXZ021>044-031630- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1121 AM CDT Sun Jun 2 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to develop this afternoon along a dryline across the western South Plains and far southwest Texas Panhandle. Thunderstorms may also develop along a southwestward moving outflow boundary across the Rolling Plains and eastern South Plains however confidence on thunderstorm development along this boundary is less certain. Thunderstorms will then expand in coverage and shift eastward across the remainder of the area this evening. Some storms may become severe with large hail up to the size of tennis balls and damaging wind gusts to 80 mph will be the primary hazards, but a tornado or two is also possible especially along the outflow boundary. .DAYS TWO THROUGH SEVEN...Monday through Saturday. An isolated thunderstorm may be possible across the far southeast Texas Panhandle and eastern Rolling Plains Monday afternoon. Storms may become severe with the main threats being large hail and damaging wind gusts. Thunderstorm chances will return Thursday through Saturday. A few strong to severe storms cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
The Amarillo radar (KAMA), 58 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
4 hail, 2 tornado. Local standard time, as filed.
Multiple public reports were received of hail ranging in size from pennies to quarters.
Employees from the Insurance Institute for Business and Home Safety (IBHS) conducted measurements of a giant hailstone. The stone fell approximately 3.90 miles west-northwest of Vigo Park along Farm to Market Road 2301 during a supercell thunderstorm on the evening of the second. From photographs, IBHS was able to determine that maximum hail diameter at 7.02 inches. This became the new Texas state record for hail size diameter dwarfing the previous record of 6.416 inches at Hondo on 28 April 2021.
Two tornadoes occurred simultaneously in northern Briscoe County. This is the location of the first tornado that was reported. Early on the evening of June second, a supercell thunderstorm developed in far northern Swisher County. The storm crossed an outflow boundary as it moved east across northern and eastern Swisher County resulting in increasing rotation and development of a low-level mesocyclone. Storm chasers reported a tornado as the storm crossed into western Briscoe County. As this tornado was dissipating by around 1910 CST, another tornado began developing on the western flank of the first, becoming the dominant tornado by roughly 1914 CST. For four to five minutes both tornadoes appeared to be in contact with the ground simultaneously. The second tornado remained over open terrain to the east of County Road 207 and Texas State Highway 86 before dissipating just east of the Caprock Escarpment to the northeast of Silverton by 1934 CST.
Two tornadoes occurred simultaneously in northern Briscoe County. This is the location of the second tornado that was reported. Early on the evening of June second, a supercell thunderstorm developed in far northern Swisher County. The storm crossed an outflow boundary as it moved east across northern and eastern Swisher County resulting in increasing rotation and development of a low-level mesocyclone. Storm chasers reported a tornado as the storm crossed into western Briscoe County. As this tornado was dissipating by around 1910 CST, another tornado began developing on the western flank of the first, becoming the dominant tornado by roughly 1914 CST. For four to five minutes both tornadoes appeared to be in contact with the ground simultaneously. The second tornado remained over open terrain to the east of County Road 207 and Texas State Highway 86 before dissipating just east of the Caprock Escarpment to the northeast of Silverton by 1934 CST.
Numerous storm chasers and a Park Ranger at Caprock Canyons State Park reported a swath of hail on the north side of the park and along Texas State Highway 256. One storm chaser measured a hail stone at 6.00 inches in diameter with several more hail stones ranging in size from golf balls to softballs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174107, 1174108, 1174105, 1174106, 1174109, 1174110.